Alert archive / New York / Wind Advisories in 2022

Wind Advisory 4, NWS Albany, NY

March 6, 20224 counties in New York

NWS Albany, NY issued this wind advisory at Mar 6, 2022, 3:18 AM EST for 4 counties in New York. It took effect at Mar 6, 2022, 12:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2022, 3:18 AM EST (08:18 UTC)
In effect from
Mar 6, 2022, 12:00 PM EST
Expired
Mar 6, 2022, 9:00 PM EST
In force
9 hr
Issued by
NWS Albany, NY

Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Warren County, NY

The radar

The Albany radar (KENX), 99 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS71 KALY 060818
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
318 AM EST Sun Mar 6 2022

NYZ032-033-038-042-082-062100-
/O.NEW.KALY.WI.Y.0004.220306T1700Z-220307T0200Z/
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Fulton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, Hague, and Caroga Lake
318 AM EST Sun Mar 6 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Herkimer, Hamilton, Northern Warren and Northern Fulton
  Counties in eastern New York.

* WHEN...From noon today to 9 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
429 
WWUS71 KALY 062024
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
324 PM EST Sun Mar 6 2022

NYZ032-033-038-042-082-070200-
/O.CON.KALY.WI.Y.0004.000000T0000Z-220307T0200Z/
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Fulton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, Hague, and Caroga Lake
324 PM EST Sun Mar 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Herkimer, Hamilton, Northern Warren and Northern 
  Fulton Counties in eastern New York.

* WHEN...Through 9 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
164 
WWUS71 KALY 070203
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
903 PM EST Sun Mar 6 2022

NYZ032-033-038-042-082-070315-
/O.EXP.KALY.WI.Y.0004.000000T0000Z-220307T0200Z/
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Fulton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, Hague, and Caroga Lake
903 PM EST Sun Mar 6 2022

...WIND ADVISORY HAS EXPIRED...

The wind gusts have diminished and the advisory has expired. A few
gusts in the 30 to 45 mph range are possible before decreasing after
midnight. 

$$

TAW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Mar 6, 12:42 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 6, 12:42 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1242 AM EST Sun Mar 6 2022

.SYNOPSIS...
A warm front will lift north of our region overnight into
tomorrow, bringing some showers along with much warmer
temperatures and breezy conditions. A cold front will move
through late Sunday, followed by more seasonable temperatures
early next week. An area of low pressure approaching from the
Ohio Valley region will bring the next chance of widespread
precipitation Monday into Monday night. At this time, mainly
rain is expected although a wintry mix or some snow may occur
across northern areas.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
.UPDATE...No significant changes needed for the rest of the
night. Temperatures seem to have leveled out over the past 1-2
hours, ranging from the mid/upper 20s in the coldest spots to
mid/upper 30s in the warmest. Mostly cloudy conditions in place,
but it should remain precip-free through the rest of the night
as low levels remain dry. Made some minor adjustment to hourly
grids based on latest obs.

.PREVIOUS [0954]...Mid and high clouds continue to overspread
the region tonight. High pressure continues to move offshore. A
weak thermal trough is moving across western and central NY with
little to no precipitation. Temps are falling where the winds
have decoupled (Lake George/Saratoga Region,Glens Falls area,
eastern Adirondacks,eastern Catskills and Mohawk Valley). The
00Z KALY shows nicely the mid level clouds and an uptick in the
PWAT 0.56", as the south to southeast winds have begun. Any
light pcpn associated with the warm front and a short- wave
looks like it will hold off until 4- 8 am. We retooled PoPs
based on the latest CAMS. The one area that might get a light
glaze is the southern Adirondacks and north of the central
Mohawk Valley and possibly north and west of KGFL. PoPs were
retooled, and temps.

Temps will likely bottom out or have already between 7-11 pm in
many locations and then steady or slowly rise. Lows still
expected in the mid 20s to mid 30s. East to southeast winds of
5-15 mph with some gusts to 20-25 mph in the confluent area of
the Capital Region and off the Taconics, and western New England
higher terrain.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
Rain likely Sunday morning associated with the advance and
passage of the warm front. Boundary layer west southwest winds
increase to 60-70 Kt, and boundary layer temperatures warm
considerably. The morning rain and the persistent cloud cover
should prevent all of the boundary layer winds from mixing to
the surface but in and around higher elevations, some
channeling of winds and some downslope winds could gust to 45
mph.

High temperatures in the 60s with some 50s higher terrain will
support some marginal surface based instability ahead of a
weakening cold front. Mid level lapse rates are quite steep and
CAMs are showing somewhat of a consensus of a thin line of
shallow convection developing in the southern Adirondacks and
tracking along and north of the Mohawk Valley into southern VT
late in the afternoon and evening. The SPC has that area in a
Marginal Risk of severe thunderstorms, although, there may be
little to no thunder, heavier rain in convection could mix down
damaging winds. Any shallow convection will exit Sunday
evening and the rest of Sunday night should be dry.

There is a question about how far south the cold front gets,
which will determine high temperatures Monday and whether there
will be mixed precipitation north of the Mohawk Valley or
potential thunderstorms in the mid Hudson Valley Monday
afternoon. Then the next upper impulse and surge of warm
advection, moisture advection and isentropic lift will spread
rain into our area toward daybreak Monday. Considering the
weakening trend to the surge of colder air Sunday night, siding
with the warmer air surging a bit farther north, which would
suggest more rain in northern areas, and less of a mix. This
would also suggest a possible rumble of thunder in the mid
Hudson Valley but not including at this time do to low
confidence.

Highs Monday with more widespread rain and showers, around 50
to mid 50s with near 60 mid Hudson Valley and 40s higher
terrain. The upper energy and associated cold front exit Monday
evening and night with deeper cold advection behind it, and rain
showers changing to snow showers. Colder and drying out Tuesday
with highs around 40 to mid 40s and cooler in higher terrain.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Much of the long-term forecast period will feature a return to some
drier and tranquil weather conditions. Later on in the long-term,
we're watching the potential for another storm system to potentially
impact the area. As far as temperatures, anomalies are expected to
average out near normal levels with things progressively turning
cooler towards the end of the forecast period.

We start off the forecast period Tuesday night with a 1020-1025 mb
surface high pressure system building into the area. This weather
feature will result in increasing subsidence over the area. This
will result in dry weather with light to calm winds over the area.
Overnight low temperatures are expected to be near normal levels
with values in the 20s along the river valleys (low 20s north, upper
20s south) and teens over the higher elevations north under partly
cloudy skies.

During the day on Wednesday, forecast models and ensembles are
showing a low pressure system attached to the northern stream to our
north over Canada and another low pressure system attached to the
southern stream to our south remaining unphased with the one to our
north remain to our north and the one to the south remain off to our
southeast. Of the computer models, the CMC is the most aggressive in
brining some energy/moisture from the southern stream wave into
parts of our area with the bulk of it impacting our southern areas.
At this time, have continued to keep things dry over the area with
just low grade PoPs (20%) over our southern areas.

Another area of high pressure builds into the area Wednesday night
into Thursday yielding a continuation of dry and tranquil weather
conditions.

Friday into the weekend is when we have to watch out for our next
potential weather maker. Thursday night into Friday, forecast models
and their ensembles are advertising a storm system ejecting out of
the central U.S. and translating eastward ultimately bringing
precipitation to the forecast area Friday in the weekend. There
remains quite a bit of uncertainty in how all this plays out, though
the deterministic models do have ensemble support. For now, have
decided to go with just 30-40% PoPs during this time period given
the uncertainty. Will have the option to ramp up PoPs more should
forecast models and ensembles continue to align and show additional
consistency. Should this next storm system pan out, all
precipitation types remain on the table with mostly rain favored
over the valleys and mostly snow over the higher terrain. Again,
given how far out in time we area, with mid-upper energies from this
system still being over the Pacific Ocean, will have to continue to
keep watch on this and will update with more specifics in the days
ahead.

As far as temperatures, anomalies will average out near normal
levels but the trend is to turn progressively colder as time
progresses during this long-term period. Daytime highs are forecast
to be in the 40s along the river valleys Wednesday through Friday
though on Friday we could see highs near 50F. By Saturday, highs are
progged to be in the 30s to lower 40s along the river valleys.
Overnight lows are forecast to be in the 20s along the river valleys
Tuesday and Wednesday nights, 30s Thursday and Friday nights, before
dropping into the teens/lower 20s Saturday night along the river
valleys (cooler higher elevations).

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06z/Mon...Active TAF period for the next 24 hours. The
remainder of the overnight will feature a gradual lowering of
cigs to MVFR at all sites (KPOU/KPSF already lowering to MVFR)
though it should remain dry. A few sites could approach IFR cigs
by or shortly after daybreak.

A period of rain will pass from west to east across the
terminals between 14-18z/Sun with mainly MVFR vsbys and MVFR/IFR
cigs. Another period of dry weather arrives for much of the
afternoon in which cigs should lift back to VFR. Afterwards, a
solid or broken convective band of showers with possibly a
rumble of thunder looks to develop and progress across
KALB/KGFL/KPSF. Will continue with the Prob30 for this potential
but keep the thunder out of the TAF due to low confidence. This
band of showers will likely fall apart prior to reaching KPOU.
In the wake of these showers (and cold front), clouds will
gradually break and lift back to VFR.

Wind will be light or out of the south at 6-12 kt through the
remainder of the overnight, then increase out of the southwest
from late morning through the afternoon at 8-16 kt with some
higher gusts possible (especially at KALB/KPSF). In the wake of
the cold front Sunday evening, wind will shift to the west at
10-20 kt with a few gusts 30-35 kt (especially at KALB/KPSF).

Periods of LLWS are expected at all terminals for a part or all
of the upcoming TAF period as south to west-southwesterly winds
at 2000 feet range from 35 to 50kt.

Outlook...

Sunday Night: Moderate Operational Impact. Breezy. Chance of SHRA...RA.
Monday: High Operational Impact. Definite RA.
Monday Night: High Operational Impact. Breezy. Likely SHRA.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
We will continue to monitor for isolated hydro issues Sunday
into early next week.

Temperatures will moderate slightly today with continued dry
weather. A more significant surge of warm temperatures is
expected on Sunday.

Along with the milder weather, there will be some rainfall for
Sunday into Sunday night. QPF during this time will range from a
tenth of an inch to just over a third of an inch across the
northern most basins. At this point, milder temperatures should
allow for some snow melt, although the precipitation amounts
through Sunday night will not be enough to cause widespread ice
movement or flooding at this time. An isolated ice jam cannot be
ruled out, but any issues should be localized. The latest MMEFS
guidance continues to not have any locations exceeding minor
flood stage in the ALY HSA.

An additional wave or two of low pressure will bring more
precipitation to the region during Monday into Monday night. At
this time mainly rain is expected, a wintry mix or some snow
could occur for northern areas. Rainfall looks be generally less
than one inch. So there remains the potential for some isolated
hydrologic concerns if enough rainfall and snowmelt occurs.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Some record high temperatures are possible on Sunday March 6th.

Record Highs:

Albany 63F set in 1974 (Records back to 1874)
Glens Falls 58F set in 1974 (Records back to 1944)
Poughkeepsie 59F set in 2004 (Records back to 1948)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS/Wasula
NEAR TERM...NAS/JPV/Wasula
SHORT TERM...NAS
LONG TERM...Evbuoma
AVIATION...Rathbun
HYDROLOGY...NAS
CLIMATE...
Hazardous weather outlook, Mar 5, 4:18 PM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Albany NY
418 PM EST Sat Mar 5 2022

NYZ032-033-038>043-047>054-082>084-VTZ013>015-061200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
418 PM EST Sat Mar 5 2022

This Hazardous Weather Outlook is for the Mohawk and Schoharie
Valleys to southern Vermont and points north.

.DAY ONE...Tonight.

A brief period of light freezing rain is possible for some areas of
the southern Adirondacks for late tonight into early Sunday morning.
Any untreated surfaces could become coated with a light glaze of ice
in isolated colder spots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts of 35 to 45 mph are expected on Sunday, which could down
some tree branches or small limbs.

Also, there is Marginal Risk of Severe Thunderstorm Sunday afternoon
into early evening. A line of showers with a few thunderstorms may
result in isolated damaging wind gusts.

There is also the possibility for some snow or a wintry mix Monday
into Monday night in higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-061200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
418 PM EST Sat Mar 5 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the eastern Catskills and mid Hudson Valley.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts of 35 to 45 mph are expected on Sunday, which could down
some tree branches or small limbs.

A line of showers with a few thunderstorms possible, may result in
isolated strong wind gusts and brief downpours late Sunday afternoon
into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 5:12 PM ESTSpecial Weather StatementALYHamilton33 min
Mar 6, 5:18 PM ESTSpecial Weather StatementALYHamilton27 min
Mar 6, 5:44 PM ESTSpecial Weather StatementALYWarren31 min
Mar 6, 5:49 PM ESTSpecial Weather StatementALYWarren26 min
Mar 6, 5:57 PM ESTSpecial Weather StatementALYAlbany, Schoharie33 min
Mar 6, 6:13 PM ESTSpecial Weather StatementALYAlbany, Schoharie32 min
Mar 6, 6:24 PM ESTSpecial Weather StatementALYFulton, Warren51 min

Nearby

Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.